South Carolina, 2017Tornado in South Carolina, February 15, 2017
February 15, 2017 · NWS ILM · 1 event in 1 county or zone
A system originating from the Gulf of Mexico tracked northeast toward the area in an environment that was characterized by low instability and moderate shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $997,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A system originating from the Gulf of Mexico tracked northeast toward the area in an environment that was characterized by low instability and moderate shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Feb 15, 10:15 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 15, 10:15 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1015 AM EST Wed Feb 15 2017
.SYNOPSIS...
A low pressure system from the Gulf states will approach today
bringing a chance of rain followed by a cooling and drying trend
Thursday and Friday. A fair day next Saturday may be followed by a
chance of rain Saturday night into Sunday. High pressure will build
in late Sunday through Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 10 AM Wednesday...Weak low pressure, currently over west-
central SC, will move east today, accompanied by a cold front.
Showers have been expanding in coverage this morning as the
low and associated front move closer to the area. Widespread
shower coverage is expected with potential for embedded
thunderstorms during the next several hours. The low will be
quick to move east and should be headed off the coast by mid
afternoon. Although surface based instability has been limited
by cloud cover, low level convergence along the front is
generating some deeper convection. Convection is tapping into
moisture being transported north by 45-50kt low level jet ahead
of the front. Although unlikely, cannot rule out an isolated
strong or severe storm given the strength of the low level jet.
Latest high resolution guidance has the front pushing off the
coast 18-19Z which may actually be a little slow given the
fronts movement over the last hour or so. Rainfall will linger
behind the front for an hour or two but by early evening the
entire forecast area should be drying out as cold and drier air
starts to spread in from the northwest.
Temps will peak by midday and western areas have likely already
seen today's high temp. Temps may rebound in western areas as
skies clear and the sun comes out later this afternoon but temps
in the afternoon will struggle to reach mid 50s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 400 AM Wednesday...The Eastern 1/3rd of the U.S. including
the ILM CWA, will remain under a longwave upper trof this
period. It's north to south trof axis will remain east of the
forecast area. Thus, these 2 short term days will be benign
weather-wise with no POPs and skies mostly clear with occasional
jet stream cirrus moving overhead. Initially, CAA on Thu will
become neutral by aftn. Cyclonic sfc flow will give way to
ridging from the Gulf Coast States by Thu aftn and persist thru
Friday as the center of the High moves east across Florida and
into the offshore waters. Temps will remain below normal thru
Thu night and moderate to at or slightly above normal Fri into
Fri night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 3 AM Wednesday... Moisture will increase from west to east
across the area Saturday in a warm advection regime beneath
increasing PVA and height falls. Eventually this coupled ascent will
bring some overnight light rainfall. The shortwave strengthens
slightly as it moves offshore Sunday and a building ridge to its
west allows it to accelerate. The latter will allow for a
continuation of above normal temperatures not only Sunday but into
Monday as well. Tuesday remains rain-free and mild, though models
are in disagreement as to whether the warmth-sponsoring ridge will
be strengthening or weakening. The local ramification of the ridge's
strength will be the degree to which we are above climatology.
Models seem to be trending slower with the system moving out of
Texas into the Gulf so a stronger ridge in the east appears to be
gaining favor.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 12Z...Another in a series of progressive frontal boundaries
will move through the region later today. Moderate southwest flow is
expected ahead of the front. Have pushed back IFR conditions a
couple of hours, based mainly on the HRRR model, which does not
bring the precip to the coast until mid afternoon. Look for
improving conditions by this evening, winds becoming northwesterly
with cold air advection after 00Z.
EXTENDED OUTLOOK...Primarily VFR but look for gusty W and NW winds
Thursday in wake of a departing low pressure system.
&&
.MARINE...
NEAR TERM/THROUGH TONIGHT/...
As of 10 AM Wednesday...SCA continues with increasing southerly
flow and building seas maintaining hazardous conditions through
tonight. Front will move across the waters later this afternoon
with strong offshore flow, due to combination of pinched
gradient and cold advection, developing behind it. Timing of
frontal passage may end up being a little earlier if the faster
progression of the front observed within the last hour
continues. Otherwise forecast remains on track.
SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 400 AM Wednesday...Sca threshold wind and seas early Thu
will quickly drop to SCEC criteria during the morning...and
further drop during Thu afternoon. This in response initially to
CAA surge combined with a tightened sfc pg. The cyclonic NW
flow will lessen by late Thursday with sfc high pressure ridging
in from the Gulf coast states Thu night thru Friday Night.
Eventhough, the center will move east across Florida and
offshore it's east coast, ridging from it will continue to
affect the area waters. Winds and seas will be diminishing and
subsiding respectively late Thu thru Fri with the end result of
wind speeds around 10 kt and seas around 2 ft at their lowest.
LONG TERM /SATURDAY THROUGH SUNDAY/...
As of 3 AM Wednesday...Things look pretty quiet for the long
term. On Saturday there will be a few centers of high pressure
across the Southeast, with the most well formed one off the
Atlantic coast. This will favor west or southwest winds locally
and should keep speeds at around 10 knots. Saturday night into
Sunday an upper level feature will move east across the area.
Initially the surface reflection of this feature will be very
weak but it should strengthen slightly off the coast just enough
to turn winds to the northwest. Most zones will see roughly 2
to 3 ft seas through the period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 9 AM EST Thursday for AMZ250-252-
254-256.
&&
SYNOPSIS...MBB
NEAR TERM...III
SHORT TERM...DCH
LONG TERM...MBB
AVIATION...43Hazardous weather outlook, Feb 15, 3:54 AM EST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
354 AM EST Wed Feb 15 2017
NCZ087-096-099-105-107-109-SCZ017-023-024-160900-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-
354 AM EST Wed Feb 15 2017
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-110-160900-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
354 AM EST Wed Feb 15 2017
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-160900-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
354 AM EST Wed Feb 15 2017
...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 9 AM EST
THURSDAY...
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ032-033-039-053-055-160900-
Florence-Marion-Williamsburg-Inland Horry-Inland Georgetown-
354 AM EST Wed Feb 15 2017
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and Tonight.
Isolated strong thunderstorms capable of producing 30 to 40 mph wind
gusts are possible today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ054-056-160900-
Coastal Horry-Coastal Georgetown-
354 AM EST Wed Feb 15 2017
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and Tonight.
Isolated strong thunderstorms capable of producing 30 to 40 mph wind
gusts are possible today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ254-256-160900-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
354 AM EST Wed Feb 15 2017
...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 9 AM EST
THURSDAY...
This Hazardous Weather Outlook is for The adjacent Coastal Waters.
.DAY ONE...Today and Tonight.
Isolated strong thunderstorms capable of producing 25 to 35 kt
wind gusts are possible today.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
dch
In the hours before
Special weather statement, Feb 15, 10:55 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1055 AM EST WED FEB 15 2017
SCZ032-033-039-053>056-151700-
Inland Horry SC-Marion SC-Coastal Georgetown SC-Williamsburg SC-
Florence SC-Coastal Horry SC-Inland Georgetown SC-
1055 AM EST WED FEB 15 2017
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...
GEORGETOWN...SOUTHWESTERN HORRY...SOUTHWESTERN MARION AND
WILLIAMSBURG COUNTIES UNTIL NOON EST...
At 1055 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Friendfield to Lake City to 7 miles southwest
of Hebron to 9 miles southeast of Manning. Movement was east at 55
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Myrtle Beach, Conway, Georgetown, Lake City, DeBordieu Colony,
Surfside Beach, Kingstree, Pawleys Island, Myrtle Beach Airport,
Yawkey South Island, Murrells Inlet, Winyah Bay Entrance, Socastee,
Red Hill, Springmaid Pier, Garden City, Andrews, Jackson,
Johnsonville and Hemingway.
LAT...LON 3325 7948 3325 7953 3339 7984 3350 7996
3351 8009 3379 7991 3400 7969 3379 7874
3366 7891 3347 7909 3338 7915 3320 7917
3312 7926
TIME...MOT...LOC 1555Z 269DEG 49KT 3396 7966 3384 7977 3373 7996 3364
8007
RGZTornado, Horry
- When
- February 15, 11:30 AM EST to 11:40 AM EST
- Where
- Horry County, 1.18 mi ESE of Adrian to 3.87 mi NNW of Shell
- Rating
- EF1
- Path length
- 4.92 mi
- Path width
- 60 yd
- Property damage
- $997,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.943, -79.001
A survey conducted by the National Weather Service concluded an EF-1 tornado first touched down near Adrian Highway, just east of Sabrina Lane and caused some minor tree damage. The tornado then moved nearly parallel to Adrian Highway and caused extensive tree damage and damage to numerous farm buildings and sheds. Power lines were also reportedly down in the area. As the tornado continued to move east, just east of Hucks Road, it snapped dozens of trees. Two homes sustained damage in this area, one of which had windows blown out. The tornado crossed Johnson Shelly Road and stayed just north of New Dawn Lane causing dozens of snapped trees. Near the intersection of New Dawn Lane and Highway 19, a small barn was destroyed and a large shed was completely damaged. The tornado continued east and crossed New Home Circle where it nearly toppled a single wide trailer and caused damage to a couple other trailers. The tornado lifted in a field just west of Gause Road after being on the ground for about 10 minutes and just under 5 miles. The tornado had estimated maximum winds of 110 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, February 15 to 16, 2017$15 million · 5 events
- Wildfire in Florida, February 15 to 18, 2017$1.1 million · 1 event
- Tornado and Damaging Winds in North Carolina, February 15, 2017$109,000 · EF1 · 5 events
- Winter Storm in Vermont, February 15 to 16, 2017$125,000 · 7 events
- Lake-Effect Snow in New York, February 15 to 16, 2017$75,000 · 4 events
- Heavy Snow in New Hampshire, February 15 to 16, 20179 events
- Heavy Snow in Maine, February 15 to 16, 20179 events
- Hail and Damaging Winds in South Carolina, February 15, 20171.25 in hail · 7 events
- High Wind in Oregon, February 15 to 16, 201772 kt wind · 5 events
- Dense Fog in California, February 15, 20173 events
- High Wind in Washington, February 15, 201751 kt wind · 2 events
- Winter Weather in Vermont, February 15 to 16, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679654.